Alert archive / North Dakota / Severe Thunderstorm Warnings in 2013
Severe Thunderstorm Warning 25, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Jun 20, 2013, 9:44 PM CDT for Cass County, North Dakota. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 20, 2013, 9:44 PM CDT (02:44 UTC)
- Expired
- Jun 20, 2013, 10:30 PM CDT
- In force
- 46 min
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 70.0 mph
County Cass County, ND
The radar
The Fargo/Grand Forks radar (KMVX), 85 km from the middle of the area, began a volume at 02:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 36 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 20, 3:26 PM CDT | Severe Thunderstorm Watch | SPC | 9 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 2.7 hours before the alert went out and 234 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1271 J/kg
- Mixed-layer CIN
- -171 J/kg
- Mixed-layer LCL
- 1606 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 29 m²/s²
- 0-3 km storm-relative helicity
- 6 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.6
The text
As transmitted, in the capitals the NWS used until 2016.
648
WUUS53 KFGF 210244
SVRFGF
NDC017-210330-
/O.NEW.KFGF.SV.W.0025.130621T0244Z-130621T0330Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
944 PM CDT THU JUN 20 2013
THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHEASTERN CASS COUNTY IN SOUTHEAST NORTH DAKOTA...
* UNTIL 1030 PM CDT
* AT 940 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 7 MILES WEST OF
HORACE...AND MOVING NORTHEAST AT 35 MPH.
HAZARD...QUARTER SIZE HAIL AND 70 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT CONSIDERABLE
TREE DAMAGE. WIND DAMAGE IS ALSO LIKELY TO MOBILE HOMES...
ROOFS AND OUTBUILDINGS.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
HORACE AROUND 950 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
LARGE HAIL...DAMAGING WINDS AND CONTINUOUS CLOUD TO GROUND LIGHTNING
IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY. LIGHTNING
KILLS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO
BE STRUCK BY LIGHTNING.
&&
LAT...LON 4683 9722 4694 9697 4671 9679 4663 9709
TIME...MOT...LOC 0244Z 246DEG 29KT 4678 9700
HAIL...1.00IN
WIND...70MPH
$$
SPEICHERWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 20, 7:10 PM CDT, 2 hours 34 minutes earlier.
Area forecast discussion, Jun 20, 7:10 PM CDT, 2 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
710 PM CDT THU JUN 20 2013
.UPDATE...
ISSUED AT 705 AM CDT FRI JUN 21 2013
FOG LOOP INDICATED PLENTY OF CIRRUS BLOW OFF MAINLY OVER THE MN SIDE
OF THE RED RIVER. CIRRUS SHOULD CONTINUE TO MOVE EAST TODAY. LITTLE
CHANGE TO CURRENT CONDITIONS.
&&
.SHORT TERM...(TODAY THROUGH SATURDAY)
ISSUED AT 359 AM CDT FRI JUN 21 2013
UPPER LEVEL LOW PRESSURE TROUGH OVER THE PACIFIC NORTHWEST FORECAST
WILL EJECT A SHORT WAVE ACROSS ND/SOUTHERN MAN LATE SUN NIGHT WHILE
ORIGINAL LOW REMAINS OVER ALTA. UPPER AIR BECOMES MORE PROGRESSIVE
THEREAFTER AS SHORT WAVES MOVE IN FROM THE WEST COAST. WATER VAPOR
LOOP INDICATED A SHORT WAVE/JET STREAK OVER WESTERN MN.
MODELS PLACE MOST UNSTABLE AIR FOR TOMORROW NIGHT OVER THE SOUTHERN
RED RIVER VALLEY. ANOTHER SHORT WAVE FORECAST TO MOVE THROUGH FRI
NIGHT. WILL PREFER THE ECMWF. MODEL CROSS SECTION INDICATES
DIFFERENTIAL THETA-E ADVECTION WILL BE POSSIBLE FOR FRI NIGHT AND SO
WILL THE THREAT FOR WIND.
.LONG TERM...(SATURDAY NIGHT THROUGH THURSDAY)
ISSUED AT 359 AM CDT FRI JUN 21 2013
SATURDAY NIGHT THROUGH SUNDAY NIGHT
ANOTHER SHORT FORECAST FOR SAT NIGHT AND PRECIPITATION WOULD BE MOST
LIKELY ACROSS THE SOUTHERN RED RIVER VALLEY.
WITH PRECIPITATION EXPECTED FOR THE NEXT COUPLE NIGHT MAINLY OVER
THE SOUTHEAST HALF OR TWO THIRDS OF THE AREA...HAVE EXPANDED THE
FLASH FLOOD WATCH FOR EASTERN ZONES.
MONDAY-THURSDAY...MODELS IN AGREEMENT THAT THE PERIOD WILL BEGIN
WITH SOUTHWEST FLOW ALOFT AND TRANSITION TO NORTHWEST FLOW ALOFT AS
AN UPPER RIDGE BUILDS ACROSS THE WESTERN CONUS. TIMING OF SHORTWAVES
WITHIN THIS FLOW HARD TO DETERMINE...AND MODELS EACH HAVE THEIR OWN
IDEA. MONDAY SHOULD BE DRY...WITH INCREASING THUNDER CHANCES FOR THE
REMAINDER OF THE WEEK. TEMPERATURES NEAR NORMAL VALUES.
&&
.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z SATURDAY MORNING)
ISSUED AT 710 AM CDT FRI JUN 21 2013
PATCHY FOG WAS LOCATED OVER PARTS OF NORTHEAST NORTH DAKOTA WHERE
THE SKY HAS CLEARED OVER EASTERN NORTH DAKOTA. OTHERWISE VFR
CONDITIONS WERE ACROSS THE FORECAST AREA. EXPECT VFR CONDITIONS FOR
TODAY UNTIL THUNDERSTORMS DEVELOP LATER THIS AFTERNOON.
THUNDERSTORMS ARE EXPECTED TO AFFECT MAINLY THE SOUTH AND EAST ZONES
FOR TONIGHT.
&&
.FGF WATCHES/WARNINGS/ADVISORIES...
ND...FLASH FLOOD WATCH THROUGH SUNDAY MORNING FOR NDZ006>008-014>016-
024-026>030-038-039-049-052>054.
MN...FLASH FLOOD WATCH THROUGH SUNDAY MORNING FOR MNZ001>009-013>017-
022>024-027>032-040.
&&
UPDATE...HOPPES
SHORT TERM...HOPPES
LONG TERM...HOPPES/TG
AVIATION...HOPPESHazardous weather outlook, Jun 20, 5:00 AM CDT, 16 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 500 AM CDT THU JUN 20 2013 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-211200- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH-EDDY-NELSON-GRAND FORKS- GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-RICHLAND- WESTERN WALSH- 500 AM CDT THU JUN 20 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT AN AREA OF SHOWERS AND THUNDERSTORMS ACROSS SOUTHEAST NORTH DAKOTA AND WEST CENTRAL MINNESOTA WILL DISSIPATE BY MID-MORNING. SOME LOCATIONS WILL RECEIVE HEAVY RAINFALL. THUNDERSTORMS WILL REDEVELOP THIS AFTERNOON. A LARGE COMPLEX IS EXPECTED TO MOVE THROUGH EASTERN NORTH DAKOTA...NORTHWEST AND WEST CENTRAL MINNESOTA LATER THIS AFTERNOON AND OVERNIGHT. SOME OF THESE STORMS ARE EXPECTED TO BE SEVERE. LARGE HAIL...DAMAGING WIND GUSTS...AND A COUPLE TORNADOES ARE ANTICIPATED. LOCALLY HEAVY RAINFALL IS ALSO POSSIBLE. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS LATER FRIDAY AFTERNOON AND OVERNIGHT...AND AGAIN LATER SATURDAY AFTERNOON AND OVERNIGHT ACROSS THE REGION. IN ADDITION...HEAVY RAINFALL IS POSSIBLE AND MAY CAUSE FLOODING ISSUES DEPENDING ON WHERE THE HEAVIEST AMOUNTS OCCUR. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS LIKELY TODAY AND TONIGHT. TG
In the hours before
Local storm report, Jun 20, 4:38 PM CDT, 5 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
438 PM CDT THU JUN 20 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0410 PM TSTM WND GST COOPERSTOWN 47.44N 98.12W
06/20/2013 M58 MPH GRIGGS ND AWOS
50 KT GUST REPORTED AT COOPERSTOWN AWOS KS32.
&&
DRIDDLESpecial weather statement, Jun 20, 7:39 PM CDT, 2 hours 5 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 739 PM CDT THU JUN 20 2013 MNZ001-NDZ027-029-030-210145- GRAND FORKS ND-STEELE ND-TRAILL ND-WEST POLK MN- 739 PM CDT THU JUN 20 2013 ...SIGNIFICANT WEATHER ADVISORY FOR WESTERN POLK...NORTHERN TRAILL... NORTHEASTERN STEELE AND SOUTHEASTERN GRAND FORKS COUNTIES UNTIL 845 PM CDT... AT 735 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A THUNDERSTORM NEAR HATTON...OR 30 MILES SOUTHWEST OF GRAND FORKS... MOVING TO THE EAST AT 30 MPH. HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THE STORM...ALONG WITH HEAVY RAIN. THE STORM WILL BE NEAR... PORTLAND AROUND 750 PM CDT. MAYVILLE AND HOLMES AROUND 755 PM CDT. THOMPSON AROUND 810 PM CDT. REYNOLDS AND BUXTON AROUND 815 PM CDT. FOR MOTORISTS ON INTERSTATE 29...THE STORM WILL BE BETWEEN...MILE MARKER 107 AROUND 820 PM CDT...AND MILE MARKER 125 AROUND 815 PM CDT... BE PREPARED TO TAKE SHELTER IF THE STORMS INTENSIFY AND BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. LAT...LON 4775 9675 4733 9694 4757 9769 4783 9762 TIME...MOT...LOC 0039Z 276DEG 26KT 4761 9749 JR
Local storm report, Jun 20, 8:32 PM CDT, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
832 PM CDT THU JUN 20 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0825 PM HAIL 1 N BUFFALO 46.94N 97.55W
06/20/2013 E1.75 INCH CASS ND FIRE DEPT/RESCUE
WIND SPEEDS ESTIMATED AT 45 TO 50 MPH.
&&
WJBLocal storm report, Jun 20, 8:35 PM CDT, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
835 PM CDT THU JUN 20 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0405 PM HAIL 6 WSW COOPERSTOWN 47.41N 98.24W
06/20/2013 E1.00 INCH GRIGGS ND PUBLIC
HAIL AND VERY HEAVY RAIN. HAIL LASTED FOR ABOUT 5 MINUTES
THEN RAIN CONTINUED.
0410 PM TSTM WND GST COOPERSTOWN 47.44N 98.12W
06/20/2013 M58.00 MPH GRIGGS ND AWOS
50 KT GUST REPORTED AT COOPERSTOWN AWOS KS32.
0600 PM TSTM WND DMG CLIFFORD 47.35N 97.41W
06/20/2013 TRAILL ND STORM CHASER
SPOTTER ESTIMATES WIND GUST TO 60 MPH. SILO AT GRAIN
ELEVATOR WAS BLOWN OVER ONTO CAR. NO INJURIES. POWER
LINES DOWN AND SOME TREES DOWN AS WELL.
0610 PM HAIL BLANCHARD 47.35N 97.22W
06/20/2013 M1.00 INCH TRAILL ND STORM CHASER
LOTS OF QUARTER SIZE HAIL ALONG HIGHWAY 200A IN THE
BLANCHARD AREA...COVERED ROADS 1 TO 2 INCHES DEEP AND
MADE DITCHES WHITE.
0620 PM TORNADO ROGERS 47.07N 98.20W
06/20/2013 BARNES ND STORM CHASER
SPOTTER WATCHED SMALL ROPE TORNADO ON THE GROUND LIFT
BACK UP.
0713 PM HAIL HENDRUM 47.26N 96.81W
06/20/2013 M2.50 INCH NORMAN MN LAW ENFORCEMENT
MANY REPORTS OF HAIL FROM GOLF BALL TO HEN SIZE TO TENNIS
BALL SIZE IN THE HENDRUM AREA 710-713 PM.
0715 PM TSTM WND GST VALLEY CITY 46.92N 98.01W
06/20/2013 M53.00 MPH BARNES ND AWOS
REPORTED BY VALLEY CITY AWOS KBAC
0716 PM HAIL HALSTAD 47.35N 96.82W
06/20/2013 M1.00 INCH NORMAN MN LAW ENFORCEMENT
0722 PM HAIL 8 NW ADA 47.38N 96.63W
06/20/2013 M1.00 INCH NORMAN MN LAW ENFORCEMENT
0723 PM HAIL VALLEY CITY 46.92N 98.01W
06/20/2013 M1.00 INCH BARNES ND PUBLIC
REPORTED AT VALLEY CITY STATE UNIVERSITY
0725 PM HAIL VALLEY CITY 46.92N 98.01W
06/20/2013 M1.50 INCH BARNES ND TRAINED SPOTTER
WINDS ESTIMATED 50-60 MPH
0825 PM HAIL 1 N BUFFALO 46.94N 97.55W
06/20/2013 E1.75 INCH CASS ND FIRE DEPT/RESCUE
WIND SPEEDS ESTIMATED AT 45 TO 50 MPH.
0833 PM HEAVY RAIN 2 NW VALLEY CITY 46.94N 98.04W
06/20/2013 M6.30 INCH BARNES ND COCORAHS
6.30 INCHES OF RAIN IN PAST 2-3 HOURS.
&&
DRIDDLESpecial weather statement, Jun 20, 8:49 PM CDT, 55 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 849 PM CDT THU JUN 20 2013 MNZ003-027-029-030-210245- CLAY MN-WEST BECKER MN-WEST OTTER TAIL MN-WILKIN MN- 849 PM CDT THU JUN 20 2013 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN WILKIN... SOUTHWESTERN BECKER...NORTHWESTERN OTTER TAIL AND SOUTHEASTERN CLAY COUNTIES UNTIL 945 PM CDT... AT 844 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A THUNDERSTORM NEAR BARNESVILLE...OR 26 MILES SOUTHEAST OF FARGO... MOVING TO THE NORTHEAST AT 20 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER IS EXPECTED WITH THE STORM. THE STORM WILL BE NEAR... ROLLAG AND MUSKODA AROUND 910 PM CDT. HAWLEY AROUND 920 PM CDT. CORMORANT AROUND 925 PM CDT. FOR MOTORISTS ON INTERSTATE 94...THE STORM WILL BE BETWEEN...MILE MARKERS 23 AND 24 AROUND 850 PM CDT... BE PREPARED TO TAKE SHELTER IF THE STORMS INTENSIFY AND BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. LAT...LON 4694 9639 4681 9590 4655 9621 4661 9660 TIME...MOT...LOC 0149Z 227DEG 20KT 4666 9637 JR
Local storm report, Jun 20, 9:05 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
905 PM CDT THU JUN 20 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0904 PM HEAVY RAIN BALD HILL DAM 47.03N 98.08W
06/20/2013 M3.10 INCH BARNES ND CO-OP OBSERVER
3.10 INCHES AT BALDHILL DAM. ROADS AROUND THE DAM HAVE
WATER OVER THEM AND QUITE A BIT OF FLOODING.
&&
DRIDDLEThe office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 20, 7:25 PM CDT | Severe Thunderstorm Warning | FGF | Barnes, Cass, Steele | 50 min |
| Jun 20, 7:39 PM CDT | Special Weather Statement | FGF | Traill | 66 min |
| Jun 20, 7:47 PM CDT | Severe Thunderstorm Warning | FGF | Barnes, Cass | 58 min |
| Jun 20, 8:12 PM CDT | Severe Thunderstorm Warning | FGF | Barnes, Cass | 48 min |
| Jun 20, 8:42 PM CDT | Flash Flood Warning | FGF | Barnes | 15 hr |
| Jun 20, 9:09 PM CDT | Areal Flood Advisory | FGF | Cass | 15 hr |
| Jun 20, 9:20 PM CDT | Severe Thunderstorm Warning | FGF | Cass | 40 min |
| Jun 20, 9:35 PM CDT | River Flood Watch | FGF | Richland | 6 days |
| Jun 20, 9:35 PM CDT | River Flood Watch | FGF | Cass | 4 days |
| Jun 20, 9:35 PM CDT | Severe Thunderstorm Warning | FGF | Cass | 55 min |
| Jun 20, 10:05 PM CDT | Severe Thunderstorm Warning | FGF | Cass, Richland | 55 min |
| Jun 20, 10:17 PM CDT | Severe Thunderstorm Warning | FGF | Ransom, Richland, Sargent | 58 min |
| Jun 20, 10:44 PM CDT | Severe Thunderstorm Warning | FGF | Barnes, Cass, Ransom, Sargent | 61 min |
| Jun 20, 11:31 PM CDT | Severe Thunderstorm Warning | FGF | Cass, Ransom, Richland | 59 min |
| Jun 21, 1:18 AM CDT | Areal Flood Advisory | FGF | Benson | 11 hr |
| Jun 21, 12:03 PM CDT | Areal Flood Advisory | FGF | Barnes | 19 hr |
| Jun 21, 12:49 PM CDT | River Flood Warning | FGF | Richland | 7 days |
| Jun 21, 12:49 PM CDT | River Flood Warning | FGF | Cass | 14 days |
| Jun 21, 12:49 PM CDT | River Flood Warning | FGF | Richland | 5 days |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2013Every severe thunderstorm warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.